Texas, 2017

Coastal Flood in Texas, May 29, 2017

May 29, 2017 · NWS CRP · 2 events in 1 county or zone

After the storms moved offshore into the Gulf of Mexico, strong pressure falls were observed over South Texas, with strong pressure rises noted over the Gulf waters. This produced strong easterly winds across the Coastal Bend and adjacent waters.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

After the storms moved offshore into the Gulf of Mexico, strong pressure falls were observed over South Texas, with strong pressure rises noted over the Gulf waters. This produced strong easterly winds across the Coastal Bend and adjacent waters. Wind gusts ranged from 50 to 60 mph. As a result, brief but significant coastal flooding occurred over portions of the Middle Texas coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 29, 5:09 AM CST, 2 hours 21 minutes earlier.

Area forecast discussion, May 29, 5:09 AM CST, 2 hours 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
609 AM CDT Mon May 29 2017

.DISCUSSION...12z Aviation Discussion is below synoptic
discussion.

Have cancelled the Flash Flood Watch as heavy rain has shifted
east off the coast. Light rain over the watch area continues to
diminish in areal coverage and additional intense rainfall is not
anticipated. Thus...the Flash Flood Watch was cancelled.

&&

.AVIATION...Back edge of large precip shield should be east of
KCRP/KALI by start of TAF period...and east of KVCT by mid mrng.
KLRD to remain dry this mrng. Only iso to perhaps sct SHRA/TSRA
possible this aftn across the region...but areal coverage xpctd
to be too sparse to mention in TAFs. Generally VFR CIGs today
with brief periods of MVFR CIGs possible. Better chances of MVFR
CIGs occrng by late in the TAF period. Weak ESErly sfc winds...vrb
at times.

&&

.PREVIOUS DISCUSSION... /Issued 429 AM CDT Mon May 29 2017/

SHORT TERM (Today though Tonight)...

An intense MCS /and prolific lightning producer/ has pushed off
the Middle/Lower TX Coast as of writing with post event light to
moderate rain occurring in its wake. The nocturnal MCS has worked
over the atmosphere pretty good and this should limit much in the
way of convective development today. Ongoing light/moderate rain
should continue to gradually dissipate through the rest of the
night.

A weak quasi-stationary boundary is currently draped along the
northern edge of the CWA this morning...and is prog to drift NW
through the day. With the boundary remaining north of the
area...and moisture depth remaining high...an isolated to perhaps
scattering of showers and thunderstorms in the afternoon cannot be
ruled out...but coverage should generally by limited today.

Lack of any significant forcing aloft...and boundary remaining NW
of the CWA...should limit much /if any/ precip development
tonight.

Max temps today are very tricky and current fcst values may be too
low if some clearing occurs during the day.

Note: Flash Flood Watch may be cancelled early once steadier rains
dissipate further.

LONG TERM (Tuesday through Sunday)...

The potential for unsettled weather may continue into the
extended part of the forecast. Moisture decreases slightly on
Tuesday but daytime heating may be enough to generate isolated to
scattered convection. By Wednesday, a shortwave trough will move
out of Mexico and then into the Southern Plains by Thursday.
Moisture improves further on Wednesday with PW values climbing
around 1.8 to 1.9 inches. Chances for showers and storms will
increase again Wednesday into Thursday and will keep 50 to 60 pops
in the forecast for now. Occasional disturbances embedded in
westerly flow aloft will move across the state through the
weekend. Diurnally driven convection will persist Friday through
Sunday and slight to low end end chance pops seem reasonable at
this time. Chances for showers and storms could also be aided by
another frontal boundary late in the period, but there is plenty
of time to sort out those details.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    84  71  86  72  85  /  40  20  40  30  50
Victoria          82  70  86  71  85  /  30  20  30  30  50
Laredo            84  70  87  71  86  /  30  20  40  30  50
Alice             82  69  87  71  86  /  30  20  40  30  50
Rockport          84  73  84  75  84  /  50  20  40  30  50
Cotulla           85  70  87  72  86  /  30  20  30  30  50
Kingsville        84  71  87  72  86  /  40  20  40  30  50
Navy Corpus       83  74  85  77  84  /  50  20  40  30  50

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

RH/79...AVIATION
Hazardous weather outlook, May 29, 4:12 AM CST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
512 AM CDT Mon May 29 2017

GMZ230-235-250-255-270-275-TXZ229>234-239>247-301015-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
512 AM CDT Mon May 29 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Today and Tonight

A moderate risk of rip currents will exist today along Gulf-
facing beaches.

A Flash Flood Watch is in effect until 9 AM CDT for Nueces, San
Patricio, Jim Wells, and Kleberg Counties.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A moderate risk of rip currents will exist Tuesday along Gulf-
facing beaches.

Isolated to scattered showers and thunderstorms are possible across
the region through the end of the week. Severe thunderstorms are not
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, May 29, 2:37 AM CST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
337 AM CDT MON MAY 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 AM     MARINE TSTM WIND 4 NNE CORPUS CHRISTI IN 27.83N  97.49W
05/29/2017  M60 MPH          GMZ230             TX   MESONET

            NUECES BAY TCOON SITE MEASURED TSTM GUST OF 52 KTS

&&

EVENT NUMBER CRP1700159

HART
Local storm report, May 29, 2:43 AM CST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
343 AM CDT MON MAY 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     FLASH FLOOD      1 NE CORPUS CHRISTI COU 27.71N  97.37W
05/29/2017                   NUECES             TX   EMERGENCY MNGR

            FLOOD WATERS COVERED THE ROADWAYS ALONG SPID AT
            EVERHART AND STAPLES ROADS.

&&

EVENT NUMBER CRP1700160

TMT
Local storm report, May 29, 2:51 AM CST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
351 AM CDT MON MAY 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 AM     FLASH FLOOD      4 W FLOUR BLUFF         27.65N  97.37W
05/29/2017                   NUECES             TX   EMERGENCY MNGR

            CIMARRON AND AIRLINE ROADS IMPASSABLE ALONG WITH
            PORTIONS OF RODD FIELD ROAD.

&&

EVENT NUMBER CRP1700161

TMT
Local storm report, May 29, 3:02 AM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
402 AM CDT MON MAY 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 AM     MARINE TSTM WIND 3 NNW MALAQUITE BEACH   27.48N  97.32W
05/29/2017  M55 MPH          GMZ230             TX   MESONET

            SOUTH BIRD ISLAND TCOON MEASURED A GUST TO 48 KNOTS.

&&

EVENT NUMBER CRP1700162

TMT
Local storm report, May 29, 3:05 AM CST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
405 AM CDT MON MAY 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 AM     MARINE TSTM WIND PADRE BALLI PARK        27.58N  97.22W
05/29/2017  M60 MPH          GMZ250             TX   NOS

            BOB HALL PIER MEASURED GUST OF 60 MPH WITH SUSTAINED
            SPEED OF 52 MPH.

&&

EVENT NUMBER CRP1700163

HART
Special weather statement, May 29, 7:09 AM CST, 21 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
809 AM CDT Mon May 29 2017

TXZ242>247-291515-
Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
Including the cities of Kingsville, Corpus Christi, Portland,
Ingleside, Aransas Pass, Sinton, Mathis, Rockport, Refugio,
Woodsboro, and Port Lavaca
809 AM CDT Mon May 29 2017

...MODERATE TO STRONG WIND THIS MORNING ALONG THE COAST...

A STORM SYSTEM THAT MOVED ACROSS THE AREA EARLIER THIS MORNING HAS
RESULTED IN A MODERATE TO STRONG EASTERLY WIND ALONG THE COASTAL
COUNTIES. WINDS WILL GENERALLY BE 20 TO 25 MPH WITH GUSTS TO
AROUND 35 MPH. THIS IS EXPECTED TO ONLY LAST THROUGH LATE MORNING
WITH WINDS DIMINISHING BY AROUND NOON.

TE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 coastal flood. Local standard time, as filed.

Coastal Flood, Nueces

When
May 29, 7:30 AM CST to 8:30 AM CST
Where
Nueces forecast zone
Property damage
$10,000
Reported by
C-MAN Station
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Port Aransas C-MAN station measured a tide level of 2.63 feet above MSL. Water was driven up to the dunes. Significant impacts occurred to Memorial Day weekend campers along the beach in Port Aransas.

Coastal Flood, Nueces

When
May 29, 7:40 AM CST to 8:40 AM CST
Where
Nueces forecast zone
Property damage
$100,000
Reported by
Other Federal Agency
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

NOS gauge at Bob Hall Pier measured tide levels at 3 feet above MSL. Water was driven well into the dunes. Recreational vehicles and campers became stranded and partially inundated with sand and water on the beach at North Padre Island.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703533, 703535.